Risk of Thigh Fractures Seen With Fosamax, Actonel, Other Bisphosphonates
Long-term use of oral bisphosphonates, such as Fosamax, Actonel and Reclast, increase the risk of rare, atypical thigh bone fractures, according to a new study.
The findings, which were published in the latest issue of the Journal of the American Medical Association (JAMA), appear to back up prior concerns expressed by the FDA last fall.
In October 2010, the FDA required new information about the risk of low-energy femur fractures from Fosamax and other oral bisphosphonates to be added to the warning label for the entire class of medications.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
At that time, the agency indicated that the unusual thigh fractures were predominantly reported among patients taking bisphosphonates, which are used to treat osteoporosis, and could be related to long-term use of the medications. However, the FDA also said that it was not clear if the drugs were the cause of the fractures, and that the agency were continuing to review the safety issue.
In this new study, Canadian researchers looked at more than 700 women who suffered a femur or lower hip fracture after being prescribed bisphosphonates. They also looked at nearly 10,000 women who suffered more typical osteoporotic fractures. They found that the use of oral bisphosphonates decreased the risk of fractures due to osteoporosis, but long-term use (longer than 5 years) significantly increased the risk of an atypical thigh fracture, which as subtrochanteric and diaphyseal femur fractures.
Researchers said that the risk of the thigh fractures was still fairly rare, about 1 in 1,000 women who use Fosamax or other bisphosphonates for 5 years or more.
Fosamax, which is the most widely used oral bisphosphonate, was approved by the FDA in October 1995, and has been used by more than 20 million people. The drug generated over $3 billion in annual sales for Merck before it became available as a generic last year.
In June 2008, a report published in the Journal of Orthopedic Trauma raised concerns that Fosamax may increase the risk of these low-energy femur fractures. Researchers performed a retrospective review of 70 femur fractures that resulted in emergency room treatment between January 2002 and March 2007, most involving impacts with falls from standing height or less. A fracture pattern that was 98% specific to Fosamax was identified by the researchers.
A number of Fosamax thigh fracture lawsuits have been filed against Merck alleging that the drug maker failed to adequately research their medication or warn users about the risk of the bone breaks. The drug maker also already faces hundreds of Fosamax lawsuits over rare jaw side effects, involving a rare condition known as osteonecrosis of the jaw (ONJ), which cause portions of the jaw to decay or die.
JoanneApril 6, 2011 at 11:06 pm
After two years since the injection I still suffer from nerve damage and weakness. The doctors deny the reason, but I was fine untils 1 week after the injection. Couldn't walk , for 6 months, still have weakness and imbalance. Walk with a cane and my back tires easily. It has rluined my life.
TerriMarch 15, 2011 at 11:48 pm
I had femur fx after taking Fosomax for four years. My leg snapped and I fell. There was no trauma causing the fracture. My endocrinologist says I was not on the drug long enough, although I am not convinced. Why would my leg just break? I was being treated for multiple stress fractures, but the femur fracture was my only complete major fracture to date.
"*" indicates required fields
More Top Stories
A Tepezza lawsuit filed by a Georgia woman blames infusions of the thyroid eye disease treatment for permanent hearing loss damage.
The lawsuit blames Camp Lejeune water contamination for a U.S. Marine's son developing multiple myeloma.
A federal judge has scheduled the third Bard hernia mesh bellwether trial for October 16 of this year.